Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Addiction and Substance Abuse

Tylenol PM

02/22/2008

Question:

I have had problems sleeping for three years know. I have been taking 5 tylenol pm`s a night. what are the health risks of this.

Answer:

Tylenol PM contains acetaminophen 500mg and diphenhydramine 25mg.  Chronic overuse of acetaminophen has been associated with liver injury in adults. Repeatedly taking more than the maximum recommended daily dose of 4 grams or 4000 milligrams in a 24 hour period may put an adult at risk. Diphenhydramine may cause blurred vision, dry mouth, difficulty with urination, and heart palpitations. Taking more doses of Tylenol PM for sleep does not provide added benefit. If the recommended dose does not work,  the drug is not the best choice.

Chronic overuse of Tylenol PM for sleep indicates you have a sleep problem which should be discussed with your doctor.

The link below provides additional information on acetaminophen and diphenhydramine.

For more information:

Go to the Addiction and Substance Abuse health topic, where you can:

Response by:

Carmen M Hadley, RPh, CSPI
Former Clinical Instructor
College of Pharmacy
The Ohio State University